New York, 2012Tornado and Damaging Winds in New York, August 10, 2012
August 10, 2012 · NWS OKX · 4 events in 2 counties and zones
A passing warm front and upper level short wave triggered severe thunderstorms over Long Island, including one that produced a tornado in South Central Suffolk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing warm front and upper level short wave triggered severe thunderstorms over Long Island, including one that produced a tornado in South Central Suffolk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 11:33 AM EST, 29 minutes earlier.
Area forecast discussion, Aug 10, 11:33 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1233 PM EDT FRI AUG 10 2012
.SYNOPSIS...
A WARM FRONT APPROACHES TODAY AND MOVES NORTH TONIGHT. A COLD
FRONT THEN APPROACHES SATURDAY. THE COLD FRONT MOVES EAST OF THE
AREA SATURDAY NIGHT INTO EARLY SUNDAY. HIGH PRESSURE BUILDS IN
SUNDAY AFTERNOON INTO THE BEGINNING OF NEXT WEEK. ANOTHER LOW
PRESSURE SYSTEM IMPACTS THE REGION TUESDAY AND WEDNESDAY. HIGH
PRESSURE BUILDS WEDNESDAY NIGHT AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL CURRENTLY WEST
OF THE HUDSON RIVER AND TRACKING EAST. MOST OF THE STORMS SHOULD
BE EAST OF NYC AND THE LOWER HUDSON VALLEY BY 2PM...THEN PRECIP
BECOMES MORE SCATTERED AS THE HEAVY RAIN MOVES THROUGH CT AND LONG
ISLAND. BY THIS EVENING...MOST OF THE SHOWERS/TSTMS WILL BE
SCATTERED OVER THE AREA. HEAVY RAIN IS THE MAIN CULPRIT FROM THESE
STORMS DUE TO THE TROPICAL AIRMASS OVER THE AREA WITH DEWPOINTS
WELL IN THE 70S. REMOVED MENTION OF GUSTY WINDS.
URBAN/POOR DRAINAGE/SMALL STREAM FLOODING EXPECTED WITH LOCALIZED
FLASH FLOODING POSSIBLE UNTIL RAIN ENDS.
OTHERWISE...CLOUDS AND CONVECTION WILL PREVENT TEMPS FROM RISING
MUCH...WITH HIGHS PROBABLY FALLING JUST SHORT OF SEASONAL NORMS.
MODEL STATISTICAL GUIDANCE WITHIN A DEGREE OR TWO...AND USED A
BLEND.
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTHERN
SHORES OF LONG ISLAND IN THE AFTERNOON AND EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
AGAIN MODELS IN GENERAL AGREEMENT WITH REGARD TO MAIN
FEATURES...BOTH ALOFT AND AT THE SURFACE. CLOSED UPPER LOW SLOWLY
MOVES NORTHWARD AS ENERGY MOVING INTO PACIFIC NW FLATTENS RIDGE
OVER NRN ROCKIES/UPPER MID WEST. AT THE SFC...WARM FRONT MOVES
THROUGH SOMETIME TONIGHT...WITH AREA IN THE WARM SECTOR SATURDAY.
THE COLD OR OCCLUDED FRONT THEN MOVES SLOWLY EASTWARD...
APPROACHING WESTERN SECTIONS DURING THE DAY SATURDAY.
ABUNDANT MOISTURE UP THE COLUMN NOTED...WITH GOOD COVERAGE OF
SHOWERS AND POSSIBLE THUNDERSTORMS TONIGHT. THIS ACTIVITY WILL BE
MAINLY CONFINED TO EASTERN SECTIONS OF THE CWA SATURDAY AHEAD OF
THE FRONT WHERE GREATEST MOISTURE FEED AND ASSOCIATED LIFT EXISTS.
WILL THUS LAYER POPS ACCORDINGLY FROM WEST TO EAST.
PLENTY OF CLOUD COVER EXPECTED. INSTABILITY PARAMETERS NOT ALL
THAT IMPRESSIVE SATURDAY...AND MAINLY EXPECT SHOWERS AND EMBEDDED
THUNDERSTORMS...IF ENOUGH LIFT ABOVE THE FREEZING LEVEL CAN OCCUR.
CANNOT RULE OUT A STORM OR TWO BECOMING STRONG SATURDAY...BUT
AGAIN HEAVY RAIN THE MAIN THREAT.
TEMPS WILL BE QUITE WARM TONIGHT DUE TO SOUTHERLY FLOW...EXTENT OF
CLOUD COVER. PATCHY FOG LIKELY. MOS IS CLOSE TONIGHT...AND
FOLLOWED.
TOOK A BLEND OF COOLER NAM NUMBERS AND WARMER MAV NUMBERS ON
SATURDAY. MY INITIAL THOUGHT IS COOLER DUE TO CLOUDS AND SOUTH
FLOW...BUT ANY BREAKS IN THE CLOUD COVER COULD BOOST TEMPS QUICKLY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
UPPER TROUGH AND CLOSED LOW...NEARLY CUT OFF...AT THE START OF THE
PERIOD WILL BE SLOW TO MOVE EAST THROUGH SUNDAY MORNING. THE UPPER
TROUGH SLOWLY WEAKENS AND LIFTS NORTH LATE SATURDAY NIGHT INTO
SUNDAY AS THE NEXT SHORTWAVE IN CENTRAL CANADA KICKS OUT THE DOWN
STREAM TROUGH. AT THE SURFACE THE LOW REMAINS IN THE EASTERN GREAT
LAKES AND SLOWLY FILLS. THE COLD FRONT WILL MOVE INTO THE REGION AND
MORE OR LESS WASH OUT RATHER THEN MOVE THROUGH DURING SUNDAY. WITH
THE SLOWER PROGRESSION OF THE SYSTEM WILL KEEP POPS IN THE AREA INTO
SUNDAY MORNING. IN THE SHORT TERM...THROUGH SUNDAY...MODELS ARE IN
GOOD AGREEMENT WITH THIS SLOWER PROGRESSION.
FOR SATURDAY NIGHT USED A BLEND OF THE GUIDANCE AS NUMBERS WERE
FAIRLY CLOSE. AND FOR SUNDAY WITH CLOUDS AND SHOWERS STILL IN THE
AREA LEANED TOWARD THE COOLER MAV GUIDANCE.
LONGWAVE UPPER TROUGH REMAINS ACROSS EASTERN CANADA AND INTO THE
NORTHEASTERN STATES SUNDAY NIGHT THROUGH THURSDAY WITH SOME
DEEPENING TUESDAY INTO EARLY WEDNESDAY AS NEXT SHORTWAVE ROTATES
THROUGH. SURFACE SYSTEM...COLD FRONT...WILL BE WEAK. SURFACE HEATING
DURING TUESDAY WILL DESTABILIZE THE ATMOSPHERE AND WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY. WITH THE LOSS OF
HEATING AND A MID LEVEL CAP DEVELOPING LATE IN THE DAY INTO TUESDAY
EVENING WILL BE TOUGH FOR CONVECTION AND WILL GO WITH JUST SHOWERS.
WEAK HIGH PRESSURE BUILDS BACK IN LATER WEDNESDAY INTO THURSDAY.
FOR TEMPERATURES MONDAY THROUGH THURSDAY USED A BLEND OF THE CURRENT
FORECAST AND GFS GUIDANCE...WHICH MAINTAINS CONSISTENCY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL SPIN A BAND OF
HEAVY SHOWERS AND THUNDERSTORMS THROUGH THE REGION THIS MORNING
WITH A SECOND WEAKER BAND OVERNIGHT. ISOLATED SHOWERS AND POSSIBLY
A THUNDERSTORM COULD POP UP IN BETWEEN THE BANDS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
KLGA FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
KEWR FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
WIND SHIFT TO WEST AT 1620Z WITH TSTMS.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH
IMPLIES SLANT RANGE VISIBILITY 4-6SM OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
KHPN FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
KISP FCSTER COMMENTS: HIGH CONFIDENCE ON THE IMPROVEMENT FOR MID
AFTN INTO EVENING BUT UNCERTAINTY REMAINS ON THE CEILING HEIGHT.
OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.SAT...PERIODS OF MVFR TO IFR IN SCATTERED SHOWERS AND POSSIBLY A
TSTM.
.SUN-TUE...VFR.
&&
.MARINE...
WINDS AND SEAS ON TRACK...UPDATE TO WEATHER TO DELAY ONSET OF
THUNDERSTORMS AND SHOWERS BY A COUPLE OF HOURS.
SOUTH TO SOUTHEAST FLOW INCREASES TODAY AHEAD OF A WARM FRONT.
THE WARM FRONT LIFTS TO THE NORTH OF THE WATERS TONIGHT...AND
CONTINUED SOUTH FLOW IS EXPECTED SATURDAY AHEAD OF A COLD FRONT.
ACROSS THE OCEAN WATERS...WINDS MAY INCREASE CLOSE TO SMALL CRAFT
CRITERIA LATE THIS AFTERNOON INTO TONIGHT. SEAS ARE EXPECTED TO
BUILD CLOSE TO 5 FT AS WELL. THIS SUPPORTED BY LATEST WAVE WATCH III
GUIDANCE. WILL THUS ISSUE SCA FOR TONIGHT AND CONTINUE IT THROUGH
THE DAY SATURDAY PER COLLAB WITH SURROUNDING OFFICES.
WINDS DIMINISH SOMEWHAT LATER TONIGHT AND SATURDAY. HOWEVER...SEAS
MAY BE SLOW TO SUBSIDE BELOW 5 FT ACROSS THE OCEAN WATERS.
FOR THE WATERS SURROUNDING LONG ISLAND...DO EXPECT SUB SCA
CONDITIONS THROUGH SATURDAY.
SOUTHERLY FLOW AHEAD OF AN APPROACHING COLD FRONT CONTINUES ACROSS
THE FORECAST WATERS SATURDAY NIGHT. WINDS AND GUSTS WILL LIKELY BE
BELOW SMALL CRAFT ADVISORY LEVELS. HOWEVER SEAS ON THE OCEAN WATERS
WILL STILL BE RUNNING ABOVE 5 FT...AND WITH LIGHT SOUTH TO SOUTHWEST
WINDS INTO SUNDAY SEAS WILL BE SLOW TO SUBSIDE...AND MAY LINGER INTO
SUNDAY EVENING.
WINDS AND SEAS WILL THEN REMAIN BELOW SMALL CRAFT LEVELS MONDAY AND
TUESDAY. ANOTHER COLD FRONT WILL APPROACH TUESDAY AND THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY. THE FRONT
MOVES INTO THE FORECAST WATERS TUESDAY NIGHT AND THE CHANCE OF
THUNDERSTORMS REMAINS.
&&
.HYDROLOGY...
HEAVY RAIN OVER THE AREA WILL RESULT IN 1-1.5 INCHES RAIN WITH
LOCALLY HIGHER AMOUNTS THROUGH THIS AFTERNOON. AN ADDITIONAL INCH
OF RAIN OR SO IS POSSIBLE TONIGHT THROUGH SATURDAY. AS SUCH...
LOCAL FLOODING OF LOW LYING/POOR DRAINAGE AREAS AND SMALL STREAMS
MAY OCCUR IN ANY HEAVIER RAINFALL TODAY AND TONIGHT
RIVER FLOODING IS NOT EXPECTED AT THIS TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
SATURDAY FOR ANZ350-353-355.
&&
SYNOPSIS...MET/PW
NEAR TERM...MPS/PW
SHORT TERM...PW
LONG TERM...MET
AVIATION...JST
MARINE...MET/PW
HYDROLOGY...PWHazardous weather outlook, Aug 10, 3:02 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
402 AM EDT FRI AUG 10 2012
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
402 AM EDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE MAIN THREAT IS DAMAGING WINDS.
THERE IS ALSO A LOW CHANCE OF FLASH FLOODING WITH THE
THUNDERSTORMS...THOUGH RIVER FLOODING IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-110900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
402 AM EDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT HAVE THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Thunderstorm Wind, Nassau
- When
- August 10, 12:02 PM EST
- Where
- Nassau County, East Meadow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.700, -73.520
Numerous trees were reported down throughout East Meadow.
Thunderstorm Wind, Nassau
- When
- August 10, 12:08 PM EST
- Where
- Nassau County, 0.56 mi NW of Carle Place
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 40.756, -73.588
Numerous trees and wires were reported down in Westbury. Some trees fell on fences.
Tornado, Suffolk
- When
- August 10, 1:06 PM EST to 1:14 PM EST
- Where
- Suffolk County, 0.52 mi W of Great River to 1.22 mi WSW of (Isp)mc Arthur Fld I
- Rating
- EF0
- Path length
- 5.57 mi
- Path width
- 150 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.720, -73.160
The National Weather Service conducted a storm survey in south central Suffolk County, New York. Based on this survey, the tornado touched down on Widgeon Court in Great River, and tracked north-northeast to where it lifted near the intersection of Ocean Avenue and Gary Way Road in Ronkonkoma.
The track went through Oakdale, Connequot River State Park, Bohemia County Park, and Bohemia in between touch down and lifting. The most significant damage occurred between 8th Street and Feuereisen Avenue in Bohemia around 2:11 PM EDT. Multiple trees were uprooted and thrown onto power lines. Several homes were damaged due to fallen trees in Oakdale and Bohemia. There were several eyewitness reports of the tornado moving north-northeast near the east bank of the Connequot River and in Bohemia as well.
Thunderstorm Wind, Suffolk
- When
- August 10, 1:15 PM EST
- Where
- Suffolk County, 1.12 mi NNW of (Isp)mc Arthur Fld I
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.814, -73.110
A tree was reported to be snapped in half between Lakewood and St. Josephs Avenues in Lake Ronkonkoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
- Damaging Winds in Georgia, August 10, 2012$15,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409550, 409551, 409690, 409691.